T.D. stands for Tardive Diskenesia, a neurological syndrome caused by the long-term use of neuroleptic drugs usually prescribed for psychiatric disorders. My son, whose diagnosis was paranoid schizophrenia, took these drugs for years and years and years, yet proved to be medication resistant.
Then, he developed strange facial movements characterized by tongue protrusion as well as a puckering of his lips. He made repetitive movements of his arms and legs and always swung one leg up and down whenever he sat down. I think that the most effective way to describe Tardive Diskenesia is a series of hyperkenetic movements that appear after the prolonged use of dopamine receptor blocking agents .
His team of psychiatrists at the hospital told us that there was no treatment available and that the only way to stop his condition from getting worse, was to discontinue all meds. As this was not a viable option, he found himself in a Catch 22 Situation. So, my son, Doron, returned to his life – if you could call it a life … one that was almost devoid of any quality of life.